Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 9, 2024, 7:12 PM EST for 5 counties in Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2024, 7:12 PM EST (00:12 UTC)
- Expired
- Jan 9, 2024, 8:00 PM EST
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brevard County, FL, Indian River County, FL, Okeechobee County, FL, Osceola County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 68 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 7:50 PM EST | TSTM WND GST 40 | Melbourne Intl Airport, FL | KMLB reported a thunderstorm wind gust of 35kt/40mph from the WNW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 1:15 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 564 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 3.9
The text
As transmitted.
026
WUUS52 KMLB 100012
SVRMLB
FLC009-061-093-097-111-100100-
/O.NEW.KMLB.SV.W.0007.240110T0012Z-240110T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
712 PM EST Tue Jan 9 2024
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Lucie County in east central Florida...
Okeechobee County in east central Florida...
Western Indian River County in east central Florida...
Southern Brevard County in east central Florida...
Southeastern Osceola County in east central Florida...
* Until 800 PM EST.
* At 711 PM EST, severe thunderstorms were located along a line
extending from 7 miles north of Lake Marian to near Lake Istokpoga,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Fellsmere, and Malabar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for east central
Florida. A Tornado Watch also remains in effect until 1100 PM EST for
east central Florida.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once to a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM EST for east central
Florida. A Tornado Watch also remains in effect until 1100 PM EST for
east central Florida.
&&
LAT...LON 2733 8105 2736 8104 2738 8107 2738 8111
2742 8114 2744 8114 2749 8120 2753 8121
2760 8114 2766 8113 2768 8115 2771 8115
2773 8117 2774 8116 2780 8120 2808 8110
2822 8056 2815 8054 2734 8067 2733 8103
TIME...MOT...LOC 0011Z 239DEG 51KT 2799 8107 2739 8126
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weitlich1 follow-up statement
479
WWUS52 KMLB 100043
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
743 PM EST Tue Jan 9 2024
FLC009-061-093-097-111-100100-
/O.CON.KMLB.SV.W.0007.000000T0000Z-240110T0100Z/
St. Lucie FL-Okeechobee FL-Indian River FL-Brevard FL-Osceola FL-
743 PM EST Tue Jan 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR NORTHWESTERN ST. LUCIE...OKEECHOBEE...WESTERN INDIAN RIVER...
SOUTHERN BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES...
At 743 PM EST, severe thunderstorms were located along a line
extending from near Camp Holly Fish Camp to near Basinger, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Fellsmere, and Malabar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for east central
Florida. A Tornado Watch also remains in effect until 1100 PM EST for
east central Florida.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2736 8103 2738 8107 2739 8112 2742 8114
2744 8114 2749 8120 2753 8121 2760 8114
2766 8113 2768 8115 2773 8107 2813 8090
2822 8056 2815 8054 2734 8067 2733 8104
TIME...MOT...LOC 0043Z 243DEG 41KT 2806 8079 2747 8100
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WeitlichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 3:11 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Jan 9, 3:11 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
311 PM EST Tue Jan 9 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
...Severe Weather Risk Increases in the Late Afternoon/Evening...
...Tornado Watch Brevard/Osceola Northward thought 9 PM...
...Windy Conditions Continue into This Evening...
Current/Evening...Tight pressure gradient and strengthening low
level winds have allowed windy conditions to develop with some gusts
in the 35 to 45 mph range this afternoon. The Wind Advisory will
continue through 7 pm this evening. Main convective line/QLCS ahead
of the front approaching the FL west coast this afternoon continues
to exhibit the potential for severe wind gusts and transient
circulation features. The convective line should be approaching Lake
County by 4 pm and then transition across the I-4 corridor in the
5pm to 7pm time frame. There is an increasing concern for severe
wind gusts with the strong environmental winds and the potential for
tornadoes along the line and with any discrete convection just ahead
of the line. The line should reach NW Osceola and northern Brevard
between 6pm and 7 pm and continue southeast toward the Treasure
Coast and Okeechobee through late evening. The Tornado Watch
continues for all of east central FL from Osceola and Brevard
Counties northward through 9 pm. With strong environmental winds
fields the risk for severe damaging wind gusts will continue into
late evening for areas from Okeechobee county to the Treasure Coast.
Overnight...Strong to potentially severe storms should clear Martin
county by around midnight with the cold front moving through
overnight. Winds will switch to the WNW/NW at 10 to 15 mph with low
temps dropping to 45-50 nrn zones to upper 50s across Martin county.
Wednesday...Much drier air and cooler air will move into east
central Florida with mostly sunny skies and highs in the 60s. Dry
weather is expected with winds from WNW/NW around 10 mph.
Wed Night-Thu (Modified Previous Discussion)...A cooler and drier
airmass continues to overspread the area as weak high pressure
builds east over the FL peninsula from the Gulf of Mexico. The high
pressure will continue eastward and offshore Thu allowing clouds and
showers to creep back northward, and veering winds to NE/E. Northern
sections should remain dry Thu but all areas will see a return to
considerable cloudiness with shower chances up to 30 percent across
the south.
Chilly Wed night with mins in the lower 40s across the north.
Increasing clouds across the south should hold temps to the low and
mid 50s. Not much change in highs Thu, which will be in the mid 60s
to low 70s. Less cool Thu night into Fri morning with lows in the
mid 50s to mid 60s.
Fri-Mon (Previous Discussion)...The next storm system takes shape
over the southern Plains Thu night and will intensify as it lifts NE
to the St Lawrence Valley Sat. The old front stationary across the
FL Straits will return northward as a warm front Thu night/Fri,
along with much higher rain chances. Noticeably warmer and becoming
breezy on Fri with max temps reaching the mid 80s across the south,
squarely in the warm sector. More clouds and precip across the north
will hold max temps to the upper 70s. The next cold front is
forecast to swing through the first part of Sat with a quick shot of
colder and drier air Sat night/Sun before moisture returns on Mon.
&&
.MARINE...
Tonight...A convective line with strong to severe storms will sweep
southeast across the waters this evening and through the early
morning hours. Gale conditions will continue into at least this
evening near the coast with offshore into the overnight. For the
late evening update, near shore marine areas should gradually
transition to small craft conditions. Marine conditions continue
very hazardous for small craft.
Wednesday...Small craft conditions expected through mid morning
offshore with poor to hazardous seas offshore, but winds and seas
will gradually diminish near shore to near 10 knots and seas around
3 ft by late afternoon near the coast.
Wed-Sat (Modified Previous)...The old front will lift back northward
as a warm front across the local Atlc waters Thu night/Fri, followed
by yet another cold frontal passage early Sat. Boating conditions
will deteriorate once again Thu night/Fri as SE to S winds increase
to 15-20kts with increased coverage of showers and storms. Winds
turn NW Sat behind the front at 15-20 knots. Seas will be suppressed
nearshore around 3 ft due to the offshore flow but 6-7ft offshore.
&&
.AVIATION...
(18Z TAFS) Issued at 212 PM EST Tue Jan 9 2024
Gusty winds will continue at all terminals into this evening with
SHRA/TSRA CHCs increasing for KLEE by 21z and moving twd the KDAB-
KMLB corridor from 22z-01z. TAFs advertise short tempo windows when
strongest storms are expected. The front should sweep most of the
SHRA/TSRA activity SE of KFPR-KSUA (03z-05z) by late evening into
the Atlc with improving conditions for all terminals overnight. VFR
conds expected Wed with lighter winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 48 63 44 63 / 70 0 0 10
MCO 51 64 47 64 / 70 0 0 20
MLB 53 67 50 69 / 80 0 0 20
VRB 54 69 51 72 / 80 0 0 20
LEE 48 64 45 64 / 50 0 0 10
SFB 49 64 46 65 / 70 0 0 10
ORL 50 64 48 65 / 70 0 0 20
FPR 55 70 52 72 / 70 0 0 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 9 PM EST this evening for FLZ041-044>046-053-
141-144-247-347-447-547-647-747.
Wind Advisory until 7 PM EST this evening for FLZ041-044>046-053-
058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.
High Surf Advisory until 7 PM EST this evening for FLZ141-154-
159-164-347-447-647-747.
AM...Gale Warning until 4 AM EST Wednesday for AMZ550-552-555-570-572-
575.
Tornado Watch until 9 PM EST this evening for AMZ550-552.
Small Craft Advisory from 4 AM to 10 AM EST Wednesday for AMZ570-
572-575.
&&
Volkmer/Haley/Heil/Weitlich/LawHazardous weather outlook, Jan 9, 10:48 AM EST, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1048 AM EST Tue Jan 9 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-100400- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1048 AM EST Tue Jan 9 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A band of strong to severe storms is forecast to approach east central Florida late this afternoon and move across the area into the evening hours. The main storm threats associated with this band of storms will be the risk of severe damaging wind gusts of 60 to 70 mph, a few tornadoes, frequent lightning strikes, and small hail. Heavy rain will also be possible within the band of storms, but it will be moving quickly, so rain accumulations of only 1 to 2 inches are forecast. Residents and visitors are strongly advised to prepare ahead of this line of storms and stay weather aware this afternoon into the late evening hours. It is important to ensure you have multiple ways of receiving severe weather warnings and alerts. Wireless Emergency Alerts being turned on your phone, having a NOAA Weather Radio, staying up to date on our social media feeds, and listening in to your local broadcast meteorologists are all great ways to stay informed about the weather. Finally, make sure fellow family members and residents know safe places within your dwelling should you have to shelter at any point. Be prepared to seek shelter quickly should warnings be issued for your area! .MARINE THUNDERSTORM GUST IMPACT... A band of strong to severe storms will move across the inland lakes, intracoastal waters, and local Atlantic waters late this afternoon into the evening hours. Storms will be capable of producing gusts in excess of 35 knots, frequent cloud-to-water lightning strikes, and locally higher seas. .WATERSPOUT IMPACT... As the band of strong to severe storms moves across east central Florida and out over the local Atlantic waters, waterspouts cannot be ruled out across inland lakes, the intracoastal waters, and the local Atlantic waters. Marine interests should remain vigilant. .HIGH WIND IMPACT... A tightening pressure gradient out ahead of the front has led to windy conditions outside of storms across east central Florida. A Wind Advisory is in effect for sustained non-convective winds of 20 to 30 mph with gusts up 40 to 45 mph expected. .WIND AND SEA IMPACT... Dangerous boating conditions exist across the local Atlantic waters, and a Gale Warning will remain in effect across all the adjacent Atlantic waters through 4 AM on Wednesday. Seas up to 12 feet and winds 25 to 35 knots with gusts up to 45 knots are forecast. .RIP CURRENT IMPACT... A Moderate risk of rip currents exists at the central Florida Atlantic beaches, with a strong northward flowing longshore current present due to southerly winds. Additionally, a High Surf Advisory is in effect across the coast for breaking waves of 5 to 7 feet and rough surf. Entering the ocean is not advised. .RIVER FLOOD IMPACT... The Saint Johns River near Astor remains just below Action Stage, but is forecast to rise back into Action Stage midweek as a result of rainfall associated with the storms. It is then forecast to fall back below Action Stage late this week. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Poor to hazardous boating conditions will gradually improve on Wednesday. Another system should lead to worsening boating conditions this upcoming weekend. Another frontal system arriving on Friday will bring increasing chances for scattered to numerous lightning storms across east central Florida. Current guidance indicates the front will stall across the peninsula, leading to isolated to scattered thunderstorms chances through Saturday. The risk of dangerous rip currents will remain at least moderate through mid-week. .SPOTTER INFORMATION STATEMENT... Spotters should closely monitor weather conditions and activate as weather approaches. Volkmer/Tollefsen
In the hours before
Local storm report, Jan 9, 5:22 PM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
522 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst Leesburg Airtport 28.82N 81.81W
01/09/2024 M47 mph Lake FL ASOS
LEE reported a thunderstorm wind gust of 41KT/47MPH
from the WNW.
&&
Event Number MLB2400002
ZTLLocal storm report, Jan 9, 6:38 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
638 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Gst Orlando Intl Airport 28.42N 81.32W
01/09/2024 M59 mph Orange FL ASOS
MCO reported a thunderstorm wind gust of 51KT/59MPH
from the W.
&&
Event Number MLB2400003
ZTLLocal storm report, Jan 9, 6:41 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
641 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tstm Wnd Gst Orlando Executive Airpo 28.55N 81.33W
01/09/2024 M44 mph Orange FL ASOS
ORL reported a thunderstorm wind gust of 38KT/44MPH
from the W.
&&
Event Number MLB2400004
ZTLLocal storm report, Jan 9, 6:46 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
646 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 2 NNW Kissimmee 28.33N 81.42W
01/09/2024 M51 mph Osceola FL Mesonet
The KUA Building WeatherStem reported a thunderstorm
wind gust of 44KT/51mph from the W.
&&
Event Number MLB2400005
ZTLSpecial weather statement, Jan 9, 7:03 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
703 PM EST Tue Jan 9 2024
FLZ247-347-447-547-647-747-100045-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
Inland Northern Brevard FL-
703 PM EST Tue Jan 9 2024
...Strong thunderstorms will impact portions of Brevard County
through 745 PM EST...
At 702 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Merritt Island Wildlife Refuge to near
Lone Cabbage Fish Camp to 6 miles south of Holopaw. Movement was
northeast at 55 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge, and Cocoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EST for east central
Florida.
&&
LAT...LON 2783 8047 2785 8049 2783 8051 2782 8087
2854 8085 2871 8062 2860 8054 2846 8049
2839 8057 2819 8056 2783 8040
TIME...MOT...LOC 0002Z 227DEG 46KT 2856 8071 2830 8089 2804 8105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 7:03 PM EST | Special Weather Statement | MLB | Brevard | 42 min |
| Jan 9, 7:20 PM EST | Small Craft Advisory | MLB | 15 hr | |
| Jan 9, 7:56 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 19 min |
| Jan 9, 8:01 PM EST | Special Weather Statement | MLB | Indian River, Okeechobee | 44 min |
| Jan 9, 8:14 PM EST | Special Marine Warning | MLB | 3 hr | |
| Jan 9, 8:34 PM EST | Severe Thunderstorm Warning | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 56 min |
| Jan 9, 8:51 PM EST | Tornado Warning | MLB | Saint Lucie | 24 min |
| Jan 9, 8:56 PM EST | Special Weather Statement | MLB | Martin | 49 min |
| Jan 9, 9:28 PM EST | Special Weather Statement | MLB | Martin | 32 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.